How should I proceed if the patient Im treating tells me that they have already self-administered Gravol, within the past hour, but has since vomited multiple times. Do I proceed with IV Gravol as she has likely thrown up her self-administered dose?
This is a great question. In situations such as this, we suggest that if the patient has directly witnessed the entire pill/medication exit the body or vomiting occurred within 30 minutes of the patient taking the medication, then it is reasonable to re-administer. However, if it is at all unclear that the medication itself was expelled, it is safest to withhold treatment as per the Nausea/Vomiting Medical Directive, to avoid anticholinergic side effects. This is especially true in the geriatric patient population who can be very sensitive to the side effects of Dimenhydrinate (Gravol) which can cause delirium in this population. Note that whichever route is chosen; please document your rationale on the ACR.